By: James Schurr, Pharm.D. Candidate c/o 2014
Graves’ disease is an autoimmune disorder that results in a state of thyrotoxicosis, or a cause of hyperthyroidism, due to the Immunoglobulin G-mediated agonism of thyroid stimulating hormone (TSH) receptors located on the thyroid. Stimulation of TSH receptors causes an increase in circulating thyroxine (T4) and triiodothyronine (T3) levels, leading to a hyperthyroid state.1 This can lead to many adverse effects in the Graves’ disease patient, including but not limited to cardiac complications. While not a common cause of congestive heart failure (CHF), Graves’ disease can lead to CHF secondary to thyrotoxicosis.2-5
As defined in the American College of Cardiology / American Heart Association Practice Guidelines, CHF is “a complex clinical syndrome that can result from any structural or functional cardiac disorder that impairs the ability of the ventricle to fill with or eject blood.”6 The pathophysiological mechanism underlying the relationship between Graves’ disease and CHF is increased cardiac function associated with a hyperthyroid state.4 This includes an increased heart rate, cardiac output, cardiac contractility, and peripheral oxygen consumption.4 Additional cardiac complications could be due to activation of the renin-angiotensin-aldosterone system (RAAS), as a result of increased circulating T3 levels.4 The primary treatment of Graves’ disease typically consists of either antithyroid drugs, surgery, or radioactive iodine; secondary adjunctive treatments include iodides, β-blockers, calcium channel blockers, and corticosteroids.7
Thyroid hormone has profound effects on the cardiovascular system, particularly the myocardium and hemodynamics. The autoimmune nature of Graves’ disease is an interesting factor in the pathogenesis of this disorder, and allows for a multifaceted approach in its treatment (from immunologic, endocrinologic, and cardiologic perspectives). The immune mechanism in Graves’ disease involves the activation of thyroid-specific T helper cells, which recognize the endogenous TSH receptor. This leads to the stimulation of autoreactive B cells and anti-TSH receptor immunoglobulins. The anti-TSH receptor immunoglobulins cause an activation of adenylyl cyclase in the thyrocyte. This leads to an increase in cyclic-adenosine monophosphate (cAMP) levels in the cell, and causes increased thyroid hormone secretion.1 T3 is the active cellular form of thyroid hormone, and is the key player in altering cardiac function in hyperthyroid states. The direct effects of T3 include increased tissue thermogenesis, decreased systemic vascular resistance (leading to a cascade of decreased effective arterial filling volume), increased renal sodium reabsorption, and increased blood volume. All of these culminate to increase cardiac inotropy and chronotropy, as well as cardiac output.4 Overall, the increase in heart rate and cardiac output, as well as widened pulse pressure, resemble an increased adrenergic state, which helps explain why thyrotoxicosis can lead to CHF.8
Patients with Graves’ disease generally present with diffuse goiter, hyperthyroidism, exophthalmos, and dermopathy. The onset of symptoms is gradual, beginning with nonspecific findings (including nervousness, emotional lability, and weight loss) and progressing to cardiac complications (such as tachycardia and exacerbation of cardiac complications in patients with preexisting heart disease).1 Heart failure is generally a rare occurrence (6%) in thyrotoxicosis patients, but requires attention because it can lead to death.2
Graves’ disease is the most prevalent autoimmune disease in the United States. It affects women 7-10 times more than men, and generally, in the third and fourth decades of life.1 James Magner and colleagues described the significance of the rare complication of CHF in young women with Graves’ disease. A 34-year-old woman diagnosed with Graves’ disease presented with tremulousness, nervousness, heat intolerance, and diffuse headaches. The patient had no history of heart disease, but physical examination and laboratory diagnostics confirmed a small goiter and immune-mediated hyperthyroidism consistent with Graves’ disease. Upon cardiac examination, she had a jugular venous pulse with prominent ventricular waves and 10-centimeter elevation, pedal edema, cardiomegaly on chest x-ray, pleural effusion, and ventricular hypertrophy. Her presentation was consistent with CHF. Shortly after the patient died, an autopsy revealed a dilated heart with evidence of a chronic congestive cardiomyopathy.5 The findings in this patient demonstrated a prime example of how detrimental CHF can be, even to a young, previously healthy Graves’ disease patient.
The initial treatment for Graves’ disease involves one of three routes determined by patients and their providers, consisting of radioactive 131I therapy, antithyroid pharmacotherapy, or thyroidectomy.9 For treatment with antithyroid drugs, the thioamides (methimazole and propylthiouracil) are the drugs of choice.10 The American Thyroid Association and American Association of Clinical Endocrinologists recommend using methimazole when initiating antithyroid therapy in a Graves’ disease patient, except for patients in their first trimester of pregnancy (where propylthiouracil is preferred). Methimazole is continued for 12-18 months; then, it is tapered off or discontinued if TSH levels return to normal.9 Methimazole and propylthiouracil are associated with toxicities in >12% of treated patients. These toxicities include gastrointestinal distress, a maculopapular pruritic rash, hepatitis (more common with propylthiouracil), cholestatic jaundice (more common with methimazole), and agranulocytosis.10 Agranulocytosis is a rare but potentially fatal adverse effect of thioamides; therefore, prior to initiation of therapy, it is important to obtain baseline white blood cell counts with a white cell differential.9 131I (radioactive iodine) is the sole isotope available for treatment of Graves’ disease. Patients take it as an oral solution, and it is rapidly absorbed and concentrated in the thyroid. β radiation emissions destroy the parenchyma, and abate the thyrotoxicosis.10 Treatment recommendations also include considering a β-adrenoceptor blocker (such as metoprolol or atenolol) for patients with symptomatic thyrotoxicosis.9 Propranolol is preferred because it reduces T3 levels by 20% when given at doses of >160mg daily.10 This therapeutic option overlaps treatment of CHF in patients who are not in acute decompensation, and therefore would appear to be a good choice of therapy.
Cardiovascular effects of Graves’ disease subside after appropriate management of thyrotoxicosis.11 Therefore, it is imperative to treat the underlying autoimmune disorder in these patients and initiate appropriate CHF treatment based on patients’ presentations.
- Rubin, R. Rubin’s Pathology: Clincopathic Foundations of Medicine. 5th Edition. Lipincott Williams & Wilkins. Philadelphia PA. 2008
- Hong JY, Park DG, Yoo JJ, et al. The Correlation Between Left Ventricular Failure and Right Ventricular Systolic Dysfunction Occuring in Thytotoxicosis. Korean Circ J. 2010;40:266-271
- Berlin T, Lubina A, Levy Y, Shoenfeld Y. Graves’ disease Presenting as Right Heart Failure. IMAJ. 2008;7:217-218
- Epstein FH, Klein I, Ojamaa K. Thyroid Hormone and the Cardiovascular System. N Engl J Med. 2001; 344,7:501-509
- Magner JA, Clark W, Allenby P. Congestive Heart Failure and Sudden Death in a Young Woman with Thyrotoxicosis. West J Med. 1988; 149: 86-91
- Hunt SA, et al. ACC/AHA guidelines in the evaluation and management of chronic heart failure in the adult: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines. Circulation. 2001; 104: 2996
- Koda-Kimble MA. Applied Therapeutics: The Clinical use of Drugs. 9th edition. Lipincott Williams & Wilkins. Philadelphia PA. 2009
- Levey GS, Klein I. Catecholamine-thyroid hormone interactions and the cardiovascular manifestations of hyperthyroidism. Am J Med. 1990; 88: 642-6
- Bahn, RS, Burch HB, Cooper, DS, et al. Hyperthyoidism and other causes of thyrotoxicosis: management guidelines of the American Thyroid Association and American Association of Clinical Endocrinologists
- Katzung BG, Masters SB, Trevor AJ. Basic and Clinical Pharmacology. 11th edition. McGraw-Hill. New York NY. 2009
- Nakchbandi IA, Wirth JA, Inzucchi SE. Pulmonary hypertension caused Graves’ thyrotoxicosis: normal pulmonary hemodynamics restored by 131I treatment. Chest. 1999; 116: 1483-5